ADHD, in children and adults, is often treated with stimulant medications, such as Ritalin and Adderall. These medications, however, can have side effects. For most people, the side effects are mild and after a few weeks disappear altogether. Other people find that the side effects linger, however, with a few changes in their daily routines, become manageable. Below are 5 common side effects of stimulant medications and steps you can take to reduce them.
Insomnia is a common complaint of both children and adults with ADHD - whether taking medication or not. Sometimes, however, stimulants can make the problem worse. Some doctors might recommend giving the medication one to two months before making other changes to find out if you, or your child’s, body adjusts to the medication. Some other changes include:
When taking a short-acting formula, consider moving back the time of the last dose. You, or your child, may be taking the last dose of the day to close to bedtime. Instead, move it by an hour or so to see if it makes a difference. This might mean moving all the doses up by one to two hours so you aren’t giving two doses too close together.
When taking a long-acting medication - one that lasts anywhere from 12 to 14 hours - talk to the doctor about switching to a short-acting medication so you have more control over when you take the medication.
Lowering the dosage. Adjusting the dosage can help to reduce side-effects. Talk with your doctor about starting at a lower dosage and slowly working your way up to find out which dosage works best for you.
If you feel the dosage and timing is correct to reduce symptoms and improve school or work performance, talk to your doctor about alternatives to help you or your child get to sleep. Many people find melatonin helps them fall asleep.
Loss of appetite
One of the most well known side effects of stimulant medications is the loss of appetite. For long-lasting medications, peak time is about four hours after the medication is taken, which often coincides with lunchtime. Many people taking these medications find they just aren’t hungry for lunch, however, skipping meals isn’t healthy either.
When taking the extended release medications, it might help to eat a good breakfast, have a healthy snack at lunchtime and then eat a meal right after school.
If this doesn’t work, you can switch to a short-acting medication, eating right before taking the medication at breakfast. It should stop working by lunch to allow you or your child to eat and then a second dose can be taken after lunch.
Other problems with appetite include feeling nauseous, especially during the first few weeks of taking stimulant medications. Try taking the medication with food.
In some children there has been growth suppression, both in height and weight, mostly in boys. Research has shown that children normally catch up, either after a few years or once the medication is stopped. This does not seem to be a long-term issue and there are not any lifestyle changes you can make to address it.
Tics are sudden, involuntary muscle contractions, typically affecting the eyes, face, mouth, neck or shoulders. Some studies have shown that tics are more common in children with ADHD who are not being treated with stimulant medications. However, should you notice your child developing tics after starting stimulant medication, talk with your doctor. In most cases your doctor will suggest discontinuing the stimulant medication and trying a different type of medication for ADHD.
Some children and adults experience mood changes when starting stimulant medications. This can include agitation, anxiety, irritable, tearfulness, or, when a medication dose is too high, seeming spacey or zombie-like. The best course of action is to try a lower-dose. Your doctor can work with you on finding a dose that works to reduce symptoms without causing mood changes. He might also suggest trying a non-stimulant medication.
It is good to keep a daily diary, listing when you took the medication, the dosage, a rating of ADHD symptoms and any side-effects you or your child experienced. This information helps your doctor determine whether the dosage is correct. Always remember, your doctor is your partner in treating ADHD. If you have questions or concerns about your, or your child’s medication, you should speak with your doctor immediately.
Eileen Bailey is a freelance health writer. She is the author of What Went Right: Reframe Your Thinking for a Happier Now, Idiot’s Guide to Adult ADHD, Idiot’s Guide to Cognitive Behavioral Therapy, Essential Guide to Overcoming Obsessive Love, and Essential Guide to Asperger’s Syndrome. She can be found on Twitter @eileenmbailey and on Facebook at eileenmbailey.